How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. SH Your Own Question
Dr. SH
Dr. SH, Board Certified Physician
Category: Medical
Satisfied Customers: 8765
Experience:  Doctor of Medicine
28323552
Type Your Medical Question Here...
Dr. SH is online now
A new question is answered every 9 seconds

Why is my thyroid Medication making me sleepy? I have to take

This answer was rated:

Why is my thyroid Medication making me sleepy? I have to take it going to bed using it as a sleepy pill.

Dr. Shahzad MD :

Hi there

Dr. Shahzad MD :

Thank you for your question

Dr. Shahzad MD :

I am Dr. Shahzad and I will be helping you out with your question

Dr. Shahzad MD :

Can you please let me know which thyroid medication are you on.

Dr. Shahzad MD :

Do you have any other medical conditions?

Dr. Shahzad MD :

Are you on any other medications for anything?

Dr. Shahzad MD :

Please let me know.

Dr. SH and 4 other Medical Specialists are ready to help you
Customer: replied 4 years ago.
My current medication is Cytomel. I was on Eltroxin before that but it did the same thing. I am also on Zantac.
Thank you for the additional information.
I am sorry for the late response as I was offline.
Since how long are you on these medications?
When were you diagnosed?
Can you please let me know when you had your latest TSH done? and what was the level?
Please let me know.
Regards
Customer: replied 4 years ago.

I was diagnosed 38 yrs ago after the birth of my first son. I started taking Synthyroid but always had problems taking them; they made me feel like I had taken an overdose and I would have to take an Aspirin etc. to offset the feeling. The medication always affected my thought process and it has never changed over the years. I was seeing a specialist but he never believed me - it came to the point that 'i believe' the medication stopped working(to a point) because I started bleeding from the mouth, the breast, the rectum and the Vagina. It was at this point that I was put on Cytomel but I am still bleeding from the Vagina and the mouth. My Dr. either doesn't believe me or doesn't know what to do. I'm at the point where I just don't know who to turn to or what to do. I went to Emergency when I was passing all the blood but they told me it was an issue with my Dr. only he's not helping. I am on the Cytomel for about 6 wks, taking them when I get up - at first they were OK but when they got into my system I'm finding that I am very sleepy and tired all day so I take them going to bed - still very tired and confessed but not as sleepy. The Eltroxin did the same thing and so did the Synthyroid. My last TSH was 199: 2 months ago

Are you sure your TSH was 199 two months ago because this is a very high TSH. Was it 199 or 1.99. Please let me know.
Regards
Customer: replied 4 years ago.
The Dr. told me it was 199; maybe that meant 1.99. My nomal is .4 or at least that's what the dr.'s aim is.
If your TSH is 1.99 then it is normal and okay. If it is 199 then it is very high and the dose of your thyroid medications needs to be increased to achieve a target level of between 0.3 to 3.
It certainly is strange that you feel sleepy with these pills whereas you should be feeling active alert and sleepless. Looks like it has an opposite effect on you when the literature of this pill suggests otherwise.
I also think that you should have other causes of this sleepiness ruled out by doing routine lab workup having a look at your complete blood count, kidney function, liver function and so forth.
If all these are normal then I would like that you should consult a sleep medicine specialist who are doctors who specialize in sleep medicine to possibly find out a cause of your problem.
Let me know if you have any further questions.
Please rate me for my services before you leave.
Kindest Regards
Customer: replied 4 years ago.
Thank you very much for taking the time to talk to me. I needed a second opinion and will ask to have a complete blood workup done. I appreciate this very much and if it's ok with you, I would like to let you know the outcome. You were very thorough and true in your response. Tks again.
You are most welcome.
I wish that you get well soon.
I would appreciate it if you rate me for my services.
Thank you.